Gastroparesis is where the nerves/muscles of the stomach are sluggish and don't allow the stomach to empty normally and food and gas builds up. Some medications can cause this as side effect, so I would suggest all medications be evaluated. There are meds, such as Reglan, that can promote peristalsis (movement) to push food along. There are also electonic stimulators that can be implanted to treat this, but that is invasive and last resort. Peripheral neuropathy can cause gastroparesis, so all the causes for PN should be sought- low thyroid, Vit B12 and folate deficiency, diabetes and connective tissue disease. Reglan is worth a try-but it can cause depression in some people, so just a heads up on that.
hi, as we get older everything slows down even our bowels. How are their teeth? are they chewing well? I know my mom (95) doesn't drink much and also doesn't sit up well when she eats. Need to make sure she is sitting up good. Maybe cut the food up some for them. I have to make a comment about the Reglan sorry. My mom took that and had terrible "parkinson's disease" side effects and one of them did not go away. so be careful there.
Where is the food getting stuck? if in the esophagus (this can narrow from reflux as we get older) there is a pretty non-evasive procedure where they can stretch it out. My mom just has a "slow drain" and is supposed to eat slowly, chew well, take a sip of carbonated beverage between each bite too. but that's her protocol.
so see there's different things that can go on. Have you seen a GI specialist and what test have been run? cj
I also would like to warn about the medication Reglan. My hands started to shake so bad I could not write out a check anymore. Gratefully I found out it was from Reglan, as soon as I stopped the pill the shaking stopped.